Format

Send to

Choose Destination
Encephale. 2010 Jun;36 Suppl 2:D119-23. doi: 10.1016/j.encep.2009.03.010. Epub 2009 Aug 29.

[Serotoninergic antidepressants and opiate analgesics: a sometimes-painful association. A case report].

[Article in French]

Author information

1
Equipe de psycho-oncologie, centre Oscar-Lambret, 3 rue Frédéric-Combemale, Lille, France. m-reich@o-lambret.fr

Abstract

CASE-REPORT:

We report a case of serotonin syndrome caused by interaction between nasal fentanyl, oxycodone and escitalopram. Due to chronic painful episodes with paroxistic level of pain, a 66-year-old patient, treated for prostate adenocarcinoma and bone metastases received an association of major opiate analgesics (oxycodone 120 mg/day for 6 months, and fentanyl nasal spray four puff of 200 microg/puff). After the addition, for mood disorders, of a small dose of escitalopram (5 mg/day), he developed severe serotoninergic features including diaphoresis, night sweating, tremor, diarrhea, visual disorders with mydriasis and weight loss of 8.8 lbs (4 kg). Discontinuation of escitalopram resulted in complete resolution of his symptoms within 48 h except for persistent blurred vision.

DISCUSSION:

The clinical manifestations of this case meet Sternbach's criteria of serotonin syndrome. Its possible etiologic factors include adverse drug reaction and pharmacodynamic interaction between selective serotonin reuptake inhibitor (SSRI) antidepressant and opioid analgesics. The Naranjo probability scale suggested a probable causality of escitalopram, oxycodone and fentanyl treatment on the serotonin syndrome. Serotonin syndrome occurrence is estimated around 0.04% in the literature with incidence rates between 14 to 16% in voluntary overdose with serotoninergic agents. It is an infrequent syndrome with, most of the time, a mild to moderate clinical expression. Nevertheless, lethal evolution might occur resulting from either monotherapy with serotoninergic agents (eg: SSRI antidepressants) or the combination of several medications that will increase serotoninergic transmission and therefore intra cerebral serotonin levels. Its physiopathology is related to a hyperstimulation of 5-HT(1A) receptors. Its clinical manifestations involve mental status impairment and cognitive disorders, neuromuscular disorders and neurovegetative impairment. The prescription of SSRI antidepressants among patients depressed, and in pain, exhibiting somatic diseases, and who require regimens of major opiate or related analgesics, is not without risk.

CONCLUSION:

Clinicians and especially psychiatrists should be aware of possible interaction and the risk of serotonin syndrome when a patient receives a combination of different opioid analgesics and serotonin reuptake inhibitor antidepressants. Improved information and collaboration with somatic and pain specialists and the general practitioners could help reduce the occurrence of this syndrome which can have dreadful consequences. Patients must be informed of such complications, which means that patients should be asked for a history of such events and monitored for serotoninergic adverse events, in order to avoid delays in this diagnosis.

PMID:
20513454
DOI:
10.1016/j.encep.2009.03.010
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Masson (France)
Loading ...
Support Center